Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal-related relapse.

Acta Psychiatr Scand. 2006 Jul;114(1):3-13.

Source

Department of Mental Health Science, University College London, London, UK. j.moncrieff@ucl.ac.uk

Abstract

OBJECTIVE:

To examine the evidence that discontinuation of long-term antipsychotic medication, including clozapine, may provoke a psychotic episode.

METHOD:

Databases were searched and citations scrutinised.

RESULTS:

Evidence for a rapid onset psychosis (supersensitivity psychosis) following clozapine withdrawal was found and weaker evidence that this might occur with some other antipsychotic drugs. Some cases were reported in people without a psychiatric history. It appears that the psychosis may be a feature of drug withdrawal rather than the re-emergence of an underlying illness, at least in some patients. Meta-analyses of withdrawal studies have suggested that antipsychotic discontinuation may also increase the risk of relapse over and above the risk because of the underlying disorder, but not all individual studies show this effect. Mechanisms may relate to brain adaptations to long-term drug use but data are sparse.

CONCLUSION:

These effects require further urgent research. Interventions to reduce morbidity after drug withdrawal need to be developed.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s